Session Type: Poster Session D
Session Time: 9:00AM-11:00AM
Background/Purpose: Immune checkpoint inhibitors (ICI) are novel treatments approved for various tumours including melanoma, lung and kidney. By interacting with immunoregulatory molecules (programmed death-1 (PD-1), PD-1 ligand (PD-L1), or cytotoxic T-lymphocyte associated protein (CTLA-4)), ICI prevent inhibition of T-cells and thereby increase immune activity. However, this T-cell activation also dysregulates immune self-tolerance and causes immune-related adverse events (irAE) such as inflammatory arthritis, myositis, and polymyalgia rheumatica. Despite increases in ICI use, reports of crystal arthropathies as a potential irAE remain rare with only 2 cases of pseudogout and 2 cases of unspecified crystalline arthritis. Furthermore, despite reports of tumor lysis syndrome and hyperuricemia from ICI, gout was not specifically reported. We report our center’s experience with ICI-associated gout and explore the potential pathophysiology behind this entity.
Methods: We reviewed all patients referred to the university adult rheumatology clinic between 2017 and 2020 for acute gout flares after receiving mono- or combination-ICI. After receiving individual informed consent, their electronic medical chart was reviewed for history relevant to their cancer and gout. Gout was confirmed by combination of imaging, classic podagra history, and joint aspirations.
Results: We identified 6 patients. They were all diagnosed at a mean age of 63 years with solid tumours (squamous cell carcinoma of the larynx or skin, lung adenocarcinoma, renal cell carcinoma, melanoma) and received a PD-1 inhibitor. Three patient also received an additional ICI as a combination therapy: 1 received CTLA-4 inhibitor (ipilimumab) while 2 received ipilimumab or placebo as part of clinical trials.
All patients previously had gout. Their last flare was at least 1 year prior to first ICI dose. While patients had risk factors for gout exacerbation including alcohol, hypertension, thiazide diuretic use, obesity, dyslipidemia, and elevated baseline creatinine and urate levels, these factors were non-contributory to post-ICI gout flares.
Four patients experienced gout flares after their first ICI infusion while 2 patients flared after multiple ICI infusions. Patterns of gout flares were not typical of classical gout with only 1 patient presenting with acute monoarticular involvement and 5 patients presenting with acute, acute-on-chronic, or chronic oligoarticular involvements. Affected joints included first metatarsophalangeal joint, knees, elbows, and smaller joints (wrist, hands, feet). All patients responded well to usual gout therapies and tolerated continuation of ICI with positive cancer response.
Conclusion: Although many irAE have previously been described, this is the first to report gout as a potential irAE. Potential mechanisms include loss of T-cell inhibition by ICI leading to unchecked inflammation from uric acid crystals; increased white blood cell turnover rates; and consequence of tumour lysis syndrome. With increased survival of stage four cancer patients with ICI, early identification and management of gout is an important aspect of improving patient quality of life.
To cite this abstract in AMA style:Lee K, Ye C, Elahi S. Gout as an Immune-Related Adverse Event from Immune Checkpoint Inhibitors [abstract]. Arthritis Rheumatol. 2020; 72 (suppl 10). https://acrabstracts.org/abstract/gout-as-an-immune-related-adverse-event-from-immune-checkpoint-inhibitors/. Accessed October 27, 2021.
« Back to ACR Convergence 2020
ACR Meeting Abstracts - https://acrabstracts.org/abstract/gout-as-an-immune-related-adverse-event-from-immune-checkpoint-inhibitors/